Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 81, NWS St. Louis, MO

June 22, 2020Lincoln County, Saint Charles County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 22, 2020, 6:51 PM CDT for Lincoln County, Saint Charles County, Warren County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 6:51 PM CDT (23:51 UTC)
Expired
Jun 22, 2020, 7:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KLSX 222351
SVRLSX
MOC113-183-219-230030-
/O.NEW.KLSX.SV.W.0081.200622T2351Z-200623T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
651 PM CDT Mon Jun 22 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  St. Charles County in east central Missouri...
  Southeastern Lincoln County in east central Missouri...
  East central Warren County in east central Missouri...

* Until 730 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located near Moscow Mills,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Wentzville, Lake St. Louis,
  Dardenne Prairie, Troy, Weldon Spring, Wright City, Cottleville,
  St. Paul, Moscow Mills, Innsbrook, New Melle, Josephville, Augusta,
  Fountain N' Lakes, Chain of Rocks, Weldon Spring Heights and
  Harvester.

This includes Interstate 70 in Missouri between exits 199 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3886 9110 3901 9091 3881 9046 3854 9092
TIME...MOT...LOC 2351Z 304DEG 24KT 3890 9094 

HAIL...<.75IN
WIND...60MPH
 
$$

Byrd
2 follow-up statements
802 
WWUS53 KLSX 230013
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
713 PM CDT Mon Jun 22 2020

MOC113-230022-
/O.CAN.KLSX.SV.W.0081.000000T0000Z-200623T0030Z/
Lincoln MO-
713 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Missouri.

LAT...LON 3889 9086 3887 9082 3888 9081 3890 9081
      3892 9073 3891 9072 3892 9072 3892 9071
      3881 9046 3854 9092 3884 9109
TIME...MOT...LOC 0012Z 304DEG 24KT 3882 9079 

$$

MOC183-219-230030-
/O.CON.KLSX.SV.W.0081.000000T0000Z-200623T0030Z/
St. Charles MO-Warren MO-
713 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR ST. CHARLES AND EAST CENTRAL WARREN COUNTIES...

At 712 PM CDT, a severe thunderstorm was located over Josephville,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Wentzville, Lake St. Louis,
Dardenne Prairie, Weldon Spring, Wright City, Cottleville, St. Paul,
Innsbrook, New Melle, Josephville, Augusta, Weldon Spring Heights,
Harvester, Defiance, Flint Hill and Foristell.

This includes Interstate 70 in Missouri between exits 199 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3889 9086 3887 9082 3888 9081 3890 9081
      3892 9073 3891 9072 3892 9072 3892 9071
      3881 9046 3854 9092 3884 9109
TIME...MOT...LOC 0012Z 304DEG 24KT 3882 9079 

HAIL...<.75IN
WIND...60MPH
 
$$

Byrd
953 
WWUS53 KLSX 230030
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
730 PM CDT Mon Jun 22 2020

MOC183-219-230039-
/O.EXP.KLSX.SV.W.0081.000000T0000Z-200623T0030Z/
St. Charles MO-Warren MO-
730 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR ST. CHARLES AND EAST CENTRAL
WARREN COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 50 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Missouri.

LAT...LON 3889 9086 3887 9082 3888 9081 3890 9081
      3892 9073 3891 9072 3892 9072 3892 9071
      3881 9046 3854 9092 3884 9109
TIME...MOT...LOC 0029Z 304DEG 24KT 3876 9068 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:25 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 22, 6:25 PM CDT, 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
625 PM CDT Mon Jun 22 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 233 PM CDT Mon Jun 22 2020

Showers and thunderstorms have focused along a south/southwest to
north/northeast axis of surface convergence. This axis should
slowly move eastward over the next several hours. However, the
synoptic cold front around 0000 UTC will likely be near a
KCOU>>KUIN line. This front likely will attempt to become the main
focus for storms during the late evening into the early overnight
hours. However, it likely will enter an environment at least
partially worked over by ongoing thunderstorms. Therefore, these
storms should weaken as they continue southeastward along the cold
front. Some of the storms through early evening may be strong to
severe, with damaging winds and large hail the main threats. The
coverage of storms along this front should also lessen tonight as
low-level convergence weakens and stronger forcing for mid/upper
level ascent slides eastward out of the area. The front should
exit the southeastern CWA around 0900 UTC give or take a couple of
hours. Behind the front, cooler and more stable air will
infiltrate the region cutting off any chances of showers or
storms.

Mostly dry weather is favored on Tuesday, but did add the mention of
isolated showers as a weak secondary cold front slides through the
area beneath cyclonic flow aloft. Left thunder mention out as the
instability tomorrow afternoon as model soundings suggest updrafts
will be capped by a strong temperature inversion between 775 and 675
hPa. The vast majority of the area though should stay dry and
even the isolated shower activity likely would be light in
nature. Therefore, the main thing people will notice for Tuesday
will be the cooler and less humid airmass now in place over the
mid-Mississippi Valley. Look for high temperatures to range from
the upper 70s to low 80s across the area, or about 5 degrees below
normal for the date.

Decreasing cloudiness is expected Tuesday night as the diurnal
cumulus dissipates by early evening. A mostly clear and
seasonably cool night should be in store with forecast lows in the
upper 50s to low 60s.

Gosselin

.LONG TERM...  (Wednesday through Next Monday)
Issued at 233 PM CDT Mon Jun 22 2020

(Wednesday - Thursday)

Not much change in the upper air pattern for the middle of the work
week as a closed mid/upper level low remains quasi-stationary over
the Great Lakes. Seasonably cool and mostly dry conditions with low
humidity should remain in place across our region as a result. An
isolated shower or weak thunderstorm may be possible during the heat
of each day, but by and large it looks dry. Temperatures likely will
also moderate slightly each day as the airmass slowly modifies. By
Thursday, highs in the mid to upper 80s are forecast for much of
the area.

(Thursday Night - Next Monday)

A more active regime still looks possible toward the end of the
work week and into next weekend as both the GEFS/EPS depict
midlevel flow that becomes more zonal. At the surface, a warm
front is forecast to slowly progress through the area Thursday
night into Friday. This feature could help provide the focus for
shower and thunderstorm development as a shortwave trough moves
out of the south-central Plains. This warm front likely will make
it north of the area by late Friday, before attempting to move
southward as a cold front as another shortwave embedded within
zonal flow aloft moves across. Uncertainty with the evolution of
this frontal boundary this weekend is high and will have a big
impact on sensible weather (precipitation chances and
temperatures). Maintained PoPs slightly above climatology given
these uncertainties for this period with a slight focus on the
afternoon/evening hours each day. Temperatures should be above
normal day and night, but specific highs especially are difficult
due to the uncertainty with the frontal placement and its impacts
to clouds and precipitation chances. For now, have generally upper
80s to low 90s each day with lows in the upper 60s to mid 70s.
These values would be about 5 degrees above normal. Humidity
should also be on the increase beginning on Friday so peak heat
index values may approach 100 degrees.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 620 PM CDT Mon Jun 22 2020

Scattered showers and thunderstorms should weaken this evening and
exit the area over the next few hours ahead of a cold front. The
metro terminals will be impacted in the first 1-2 hours and have a
TEMPO group for MVFR visibilities and thunderstorms. For KCOU and
KUIN, the front has just cleared both of them so dry/VFR
conditions with a northwest wind are forecast for the remainder of
the valid TAF period. The front should clear the metro terminals
by late evening, with winds veering to the northwest.

An isolated shower is possible Tuesday afternoon, but vast
majority of the area should stay dry so no mention in the TAFs.
Northwest winds may become a bit gusty at Quincy tomorrow, but
generally stay around 10 knots or less elsewhere.

SPECIFICS FOR KSTL:

A cluster of thunderstorms likely will impact the terminal in the
initial hour or so of the forecast. MVFR visibilities with the
thunderstorms are expected. Variable winds are forecast until the
cold front moves through around 0200 or 0300 UTC. Behind the
front, dry/VFR conditions are forecast along with northwest winds
around 10 knots through the day on Tuesday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 2:51 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
251 PM CDT Mon Jun 22 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
251 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across the area through early this evening.
Some of the storms may be strong to severe with damaging winds and
large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across parts of the area
Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 22, 3:03 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 NNW BOWLING GREEN     39.40N 91.25W
06/22/2020  M0.50 INCH       PIKE               MO   LAW ENFORCEMENT

            5-10 MINUTES OF HAIL.

&&
Local storm report, Jun 22, 3:38 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       4 WSW VERSAILLES        39.85N 90.72W
06/22/2020  M1.50 INCH       BROWN              IL   TRAINED SPOTTER

            FELL IN HALF AN HOUR.

&&

MAB
Local storm report, Jun 22, 5:10 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 SE FARMERSVILLE       39.44N 89.65W
06/22/2020                   MONTGOMERY         IL   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED IN THE FARMERSVILLE
            AND WAGGONER AREAS. MACOUPIN CREEK IS OUT OF
            ITS BANKS IN FARMERSVILLE.

0500 PM     HEAVY RAIN       FARMERSVILLE            39.44N 89.65W
06/22/2020  M3.90 INCH       MONTGOMERY         IL   EMERGENCY MNGR

            RAINFALL SO FAR TODAY.

&&
Local storm report, Jun 22, 5:13 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 SW FLINT HILL         38.84N 90.88W
06/22/2020  M2.23 INCH       ST. CHARLES        MO   COCORAHS

&&

MAB
Local storm report, Jun 22, 5:50 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 SSW LAKE SAINT LOUIS  38.76N 90.80W
06/22/2020                   ST. CHARLES        MO   PUBLIC

            A COUPLE OF INCHES OF WATER OVER WEST BOUND
            LANE OF HIGHWAY N ABOUT A MILE WEST OF
            INTERSECTION WITH I-64.

&&

MAB
Local storm report, Jun 22, 6:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 W LAKE SAINT LOUIS    38.78N 90.82W
06/22/2020  M3.40 INCH       ST. CHARLES        MO   COCORAHS

            RAINFALL IN THE PAST 4 HOURS.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:04 PM CDTSevere Thunderstorm WarningLSXPike26 min
Jun 22, 5:18 PM CDTFlash Flood WarningLSXSaint Charles, Warren4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.